Azathioprine and 6-Mercaptopurine-induced Liver Injury

DILIN Investigators

Research output: Contribution to journalArticlepeer-review

19 Scopus citations

Abstract

Objective: The objective of the study was to define the clinical, biochemical, and histologic features of liver injury from thiopurines. Background: Azathioprine (Aza) and 6-mercaptopurine (6-MP) can cause liver injury, but no large series exist. Methods: Clinical and laboratory data and 6-month outcomes of patients with thiopurine hepatotoxicity from the Drug-Induced Liver Injury Network Prospective Study were analyzed. Results: Twenty-two patients were identified, 12 due to Aza and 10 due to 6-MP, with a median age of 55 years; the majority were female (68%). Inflammatory bowel disease was the indication in 55%, and the median thiopurine dose was 150 (range, 25 to 300) mg daily. The median latency to onset was 75 (range, 3 to 2584) days. Injury first arose after a dose escalation in 59% of patients, the median latency after dose increase being 44 (range, 3 to 254) days. At onset, the median alanine aminotransferase level was 210 U/L, alkaline phosphatase was 151 U/L, and bilirubin was 7.4 mg/dL (peak, 13.4 mg/dL). There were no major differences between Aza and 6-MP cases, but anicteric cases typically had nonspecific symptoms and a hepatocellular pattern of enzyme elevations, whereas icteric cases experienced cholestatic hepatitis with modest enzyme elevations in a mixed pattern. One patient with preexisting cirrhosis required liver transplantation; all others resolved clinically. One patient still had moderate alkaline phosphatase elevations 2 years after onset. Conclusions: Nearly three-quarters of patients with thiopurine-induced liver injury present with self-limited, cholestatic hepatitis, typically within 3 months of starting or a dose increase. The prognosis is favorable except in patients with preexisting cirrhosis.

Original languageEnglish (US)
Pages (from-to)63-69
Number of pages7
JournalJournal of Clinical Gastroenterology
Volume51
Issue number1
DOIs
StatePublished - 2017

Keywords

  • 6-mercaptopurine
  • azathioprine
  • drug-induced liver injury
  • hepatotoxicity

ASJC Scopus subject areas

  • Gastroenterology

Fingerprint Dive into the research topics of 'Azathioprine and 6-Mercaptopurine-induced Liver Injury'. Together they form a unique fingerprint.

Cite this